Alert archive / West Virginia / Flash Flood Watches in 2014
Flash Flood Watch 13, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Sep 2, 2014, 3:57 PM EDT for 5 counties in West Virginia. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2014, 3:57 PM EDT (19:57 UTC)
- Expired
- Sep 2, 2014, 10:48 PM EDT
- In force
- 7 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Boone County, WV, Kanawha County, WV, Logan County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WGUS61 KRLX 021957 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT TUE SEP 2 2014 WVZ015-024>026-034>037-030400- /O.NEW.KRLX.FF.A.0013.140902T1957Z-140903T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANAWHA-MINGO-LOGAN-BOONE-WYOMING-RALEIGH-FAYETTE-NICHOLAS- INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN... MADISON...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL... FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 357 PM EDT TUE SEP 2 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL WEST VIRGINIA...NICHOLAS. IN SOUTHERN WEST VIRGINIA... BOONE...FAYETTE...KANAWHA...LOGAN...MINGO...RALEIGH AND WYOMING. * UNTIL 1 AM EDT WEDNESDAY * SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THE AREA INTO THIS EVENING. IT WILL TAKE AROUND 2 INCHES OF RAIN IN 3 HOURS TO CAUSE FLOODING OF SMALL STREAMS AND CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
418 WGUS61 KRLX 030137 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 937 PM EDT TUE SEP 2 2014 WVZ015-024>026-037-030245- /O.CAN.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANAWHA-MINGO-LOGAN-BOONE-NICHOLAS- INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON... SAINT ALBANS...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN... MADISON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE 937 PM EDT TUE SEP 2 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA HAS BEEN CANCELLED. HOWEVER...A FLASH FLOOD WARNING REMAIN IN EFFECT FOR PORTIONS OF MINGO...LOGAN...AND BOONE COUNTIES. OUTSIDE OF THE WARNING AREA...THE THREAT OF ADDITIONAL FLOODING RAINFALL HAS DIMINISHED. $$ WVZ034>036-030500- /O.CON.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...MULLENS...OCEANA...PINEVILLE... BECKLEY...OAK HILL...FAYETTEVILLE 937 PM EDT TUE SEP 2 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EDT WEDNESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...FAYETTE...RALEIGH AND WYOMING. * UNTIL 1 AM EDT WEDNESDAY * MODERATE RAINFALL WILL CONTINUE THIS EVENING OVER THE AREA...WITH MANY STREAMS AND CREEKS ALREADY NEAR BANKFULL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
537 WGUS61 KRLX 030248 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 1048 PM EDT TUE SEP 2 2014 WVZ034>036-030400- /O.CAN.KRLX.FF.A.0013.000000T0000Z-140903T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...MULLENS...OCEANA...PINEVILLE... BECKLEY...OAK HILL...FAYETTEVILLE 1048 PM EDT TUE SEP 2 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN WEST VIRGINIA HAS BEEN CANCELLED. HOWEVER...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF MINGO...WYOMING...AND MCDOWELL COUNTIES IN WEST VIRGINIA...AND BUCHANAN COUNTY IN VIRGINIA. OUTSIDE OF THE WARNING AREA...THE THREAT OF ADDITIONAL FLOODING RAINFALL HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 3:43 PM EDT, 14 minutes earlier.
Area forecast discussion, Sep 2, 3:43 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 343 PM EDT TUE SEP 2 2014 .SYNOPSIS... FRONT BRINGS SHOWERS AND THUNDERSTORMS INTO TONIGHT...BEFORE DISSIPATING. WEAK HIGH PRESSURE WITH MORE STABLE AIR WEDNESDAY INTO THURSDAY. MOISTURE INCREASES FRIDAY NIGHT-SATURDAY AHEAD OF FRONT. && .NEAR TERM /THROUGH WEDNESDAY/... FIRST LINE OF CONVECTION ASSOCIATED WITH COMPLEX SYSTEM WAS RACING EWD INTO THE MOUNTAINS AS 18Z PASSED. UPPER LEVEL TROUGH AXIS SWINGS THROUGH T E FCST AREA THIS AFTERNOON AND TONIGHT. THE SFC FRONT WAS WASHING OUT AS IT WAS CHARGING EWD THROUGH NRN OHIO...AND WILL DISSOLVE ALTOGETHER LATER TODAY AND TONIGHT AS THE UPPER FEATURE STRUGGLES TO LOWER HGTS 20 M. SFC CONVECTION WILL BE DRIVEN BY UPPER LEVEL SUPPORT AND DIVERGENCE...AS WELL AS SFC OUTFLOW BOUNDARIES. THE ORGANIZED NE-SW ORIENTED FEATURE OF EARLY THIS MORNING WAS TRANSITIONING TO SOMETHING CLOSER TO AN E-W ZONE WITHIN WHICH AREAS OF CONVECTION WERE FORMING. THE KILN SOUNDING THIS MORNING SHOWED 1.99 IN PW. THOUGH THE STORMS WERE MORNING IN THE 30 KT UNIDIRECTIONAL FLOW...THIS SAME FLOW WILL MAINTAIN STORM ORGANIZATION TO A DEGREE. WITH THE MORE W-E ORIENTATION OF THE ZONE OF CONVECTION ALONG THE SOUTHERN EDGE OF THE WESTERLIES...TRAINING IS A POSSIBILITY...WHICH WOULD THEN GIVE RISE TO EXCESSIVE RAINFALL IF AND WHERE IT MATERIALIZES...AS REFLECTED IN THE LATEST CENTRAL GUIDANCE. 3-HR FFG VALUES OF JUST UNDER 2 IN WERE COMMON ACROSS THE FCST AREA...ESPECIALLY IN WV. RAISED POPS ACROSS THE S FOR TONIGHT WITH CONVECTION DRAGGING PARALLEL TO THE UPPER LEVEL FLOW...THESE POPS MAY NEED RAISED FURTHER AND STRETCHED FARTHER N. WED STARTS WITH LOW CLOUD AND FOG THAT TAKE MUCH OF THE MORNING TO BURN OFF...OTHERWISE A QUIET DAY WITH WEAK SFC HIGH PRESSURE AND UPPER LEVEL RIDGING IN PLACE. BIAS CORRECTED GUIDANCE LOOKED GOOD FOR LOWS TONIGHT...A LITTLE HIGHER THAN PREVIOUS. USED A BLEND OF STRAIGHT GUIDANCE ON HIGHS WED FOR LITTLE CHANGE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... NO MAJOR CHANGES. STILL IN THE WEAK LOW LEVEL FLOW WEDNESDAY NIGHT INTO THURSDAY. SOME SE COMPONENT TO WHAT LOW LEVEL FLOW WE HAVE... WILL LEAVE SOME SLIGHT CHANCE POPS ALONG THE EASTERN SLOPES. OTHERWISE MORE STABLE FORECAST SOUNDINGS. WILL INCLUDE SOME LATE NIGHT FOG FOR THE MOST VULNERABLE SPOTS. STILL KEPT DEW POINTS HIGHER THAN MOST MOS GUIDANCE DUE TO THE WET VEGETATION. WAS A BIT SLOWER INCREASING POPS ON FRIDAY AND FRIDAY EVENING. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... NO MAJOR CHANGES FROM OUR EXTENDED FORECAST FROM 24 HOURS AGO. ANOTHER FRONT COMING INTO AHEAD ON DAY 4/SATURDAY AND TRYING TO SLOW DOWN AND WEAKEN. AS USUAL...THE MODELS CONTINUE TO DEVIATE ON THEIR RUN TO RUN FRONTAL SPEED. THE ECMWF HAD A FASTER TREND TODAY THAN YESTERDAY ON DRYING THE NORTHERN COUNTIES OUT OVER THE WEEKEND. MEANWHILE...THE GFS HAS SLOWED DOWN CONSIDERABLY. ALL IN ALL...THE LIKELY POPS SATURDAY AND PREVIOUS FORECAST FROM YESTERDAY STILL LOOKS LIKE A REASONABLE COMPROMISE. SLOW DRYING TREND SUNDAY AFTERNOON INTO MONDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... FIRST ROUND OF SHOWERS AND THUNDERSTORMS WERE MOVING INTO THE MOUNTAINS AS 18Z PASSED...WHILE OTHER THUNDERSTORMS WERE QUICKLY MOVING UP THE OHIO VALLEY. IFR AND STRONG WIND GUSTS ARE LIKELY UNDER ANY THUNDERSTORM...THE THREAT OF WHICH CONTINUES INTO THIS EVENING BEFORE DIMINISHING. LOW CLOUDS AND FOG ARE LIKELY TO FORM LATER TONIGHT IN THE WAKE OF THE RAIN...AND THEN TAKE A WHILE TO BURN OFF WED IN THE LIGHT LOW LEVEL FLOW...ESPECIALLY THE CLOUDS. SFC FLOW WILL BE SW AND A BIT GUSTY THE BALANCE OF THIS AFTERNOON. GUSTS IN THUNDERSTORMS COULD REACH 40 KTS FROM THE W TO NW. SFC FLOW OVERNIGHT AND WED WILL BE LIGHT AND VARIABLE. MODERATE SW FLOW ALOFT THIS AFTERNOON WILL BECOME MODERATE W THIS EVENING...AND THEN LIGHT W TO NW OVERNIGHT AND WEDNESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY BY A COUPLE OF HOURS. ONSET OF FOG AND LOW CLOUDS OVERNIGHT TONIGHT AND DISSIPATION WED COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY M M H H H H H H M M L L HTS CONSISTENCY H H H H H H H M M M L L BKW CONSISTENCY H H M M H H H M M M M M EKN CONSISTENCY H H M L M H M M L M M M PKB CONSISTENCY H H H H H M H H M M L L CKB CONSISTENCY M M M H H H L L L M L L AFTER 18Z WEDNESDAY... IFR IN RIVER AND VALLEY FOG AGAIN EARLY THURSDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JMV/26 NEAR TERM...TRM SHORT TERM...KTB LONG TERM...KTB AVIATION...TRM
Hazardous weather outlook, Sep 2, 2:54 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 254 PM EDT TUE SEP 2 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-031900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 254 PM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE STRONG WIND GUSTS AND HEAVY RAINFALL. IF THUNDERSTORMS TRAIN OVER THE SAME AREA...THEN EXCESSIVE RAINFALL COULD RESULT...POSSIBLY LEADING TO FLASH FLOODING. THE THREAT FOR PERSISTENT HEAVY RAINFALL IS GREATEST ACROSS NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA. IF CONFIDENCE INCREASES...THEN FLASH FLOOD WATCHES AND / OR WARNINGS WOULD NEED ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:48 PM EDT | Areal Flood Warning | RLX | Cabell, Clay, Kanawha, Lincoln, Putnam, Roane and 1 more | 117 min |
| Sep 2, 7:36 PM EDT | Special Weather Statement | RLX | Logan | 54 min |
| Sep 2, 7:44 PM EDT | Flash Flood Warning | RLX | Boone, Logan, Mingo, Raleigh | 3 hr |
Nearby
Flash Flood Watches in West Virginia, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.